Texas, 2013

Tornadoes in Texas, December 21, 2013

December 21, 2013 · NWS LCH · 3 events in 2 counties and zones

As a cold front approached the region, thunderstorms became severe, some of which produced weak tornadoes in Tyler and Jasper counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

As a cold front approached the region, thunderstorms became severe, some of which produced weak tornadoes in Tyler and Jasper counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 21, 11:50 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 21, 11:50 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1150 AM CST SAT DEC 21 2013

.DISCUSSION...
18Z TAF ISSUANCE.

&&

.AVIATION...
BKN LINE OF TSRA CONTINUES TO DEVELOP ACROSS SE TX LATE THIS
MORNING...AND WILL CONTINUE SPREADING NE THIS AFTERNOON AND EARLY
EVENING. OTHERWISE...MVFR/IFR CEILINGS TO PREVAIL THIS AFTERNOON
AND EVENING. PLACED TEMPO GROUPS FOR AREA TERMINALS FOR THIS
AFTERNOON BEGINNING ROUGHLY 19-23Z AT BPT...20-24Z FOR LCH/AEX...AND
21-01Z FOR LFT/ARA OF BEST CHANCES FOR +TSRA AND MVFR WITH
VRB30G45KT POSSIBLE AS WELL. LINGERING -SHRA WILL CONTINUE THIS
EVENING...ENDING FROM W TO E BY 06Z. WITH THE COOL FRONT NOT
EXPECTED UNTIL AFTER DAYBREAK SUN...WINDS EXPECTED TO GO LIGHT AND
VARIABLE AFTER 06Z...WITH INTERMITTENT DENSE FOG POSSIBLE FROM
10-14Z.

DML

&&

.PREV DISCUSSION... /ISSUED 710 AM CST SAT DEC 21 2013/

DISCUSSION...
FOR THE 12Z TAF PACKAGE.

AVIATION...
IFR CIGS PREVAIL ACROSS THE SOUTHERN TERMINALS WITH MVFR AT KAEX
AS GULF MOISTURE IS BEING DRAWN NORTHWARD BY INCREASING SOUTHERLY
FLOW AHEAD OF A POTENT UPPER TROF NEARING WEST TEXAS THIS MORNING.
SHOWER ACTIVITY IS ALSO STARTING TO INCREASE OVER EAST TEXAS AS
FORCING FOR ASCENT STRENGTHENS WITH THE APPROACH OF THIS FEATURE.
PREVIOUS FCST WAS MASSAGED A BIT TO BETTER REFLECT LATEST THINKING
REGARDING TIMING OF CONVECTION...WITH CIGS UNLIKELY TO IMPROVE
MUCH THROUGH THE DAY. SOUTH WINDS ARE ALSO FCST TO INCREASE THIS
AFTERNOON...WITH GUSTS IN EXCESS OF 30KT POSSIBLE. A QUASI-LINEAR
BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ENTER EAST TEXAS
BY MID TO LATE MORNING...AND CONTINUE PROGRESSING EAST THROUGH THE
REST OF THE REGION TODAY AND TONIGHT. WITH SHALLOW MOISTURE
PROGGED TO LINGER EVEN AFTER CONVECTION COMES TO AN
END...CIGS/VSBYS ARE LIKELY TO LOWER LATER TONIGHT.

PREV DISCUSSION... /ISSUED 630 AM CST SAT DEC 21 2013/

SYNOPSIS...
DEEP AMPLIFIED UPPER LOW NOW ENTERING W TX. AHEAD OF THIS LOW...WITH
AN AREA OF SHOWERS AND THUNDERSTORMS ACRS MUCH OF E/CNTL TX
BENEATH DIFFLUENT FLOW ALOFT. A COLD FRONT EXTENDS FM TEXARKANA SW
TO NR SAN ANTONIO TO AN AREA OF LOW PRES OVER SRN TX. WARM AND
BREEZY CONDITIONS ARE NOTED ACRS OUR REGION WITH JUST A FEW
ISOLATED STREAMER SHOWERS MOVING N ACRS THE AREA.

DISCUSSION...
FAIRLY BUSY DAY ANTICIPATED AS THE UPPER LOW OVER WRN TX WILL LIFT
NE WHILE SFC CYCLOGENESIS DEVELOPS ON THE SRN PORTION OF THE TX
FRONT AND TRAVELS NE TOWARD THE MO BOOTHEEL. NUMEROUS
THUNDERSTORMS ARE ALREADY ONGOING ACRS TX INTO NW LA AND THIS
ACTIVITY WILL SHIFT EAST AS THE FRONT ACCELERATES TOWARD THE AREA.

A STRONG 50-60 KT LLJ OVER E TX WILL CONTINUE TO AID IN MOISTURE
ADVECTION AS WELL AS PROVIDE FOR RATHER IMPRESSIVE SHEAR OVER THE
REGION. PW VALUES WILL CLIMB TO NR 1.8 INCHES...NEARLY 2 STD DEV
ABV NORMAL FOR DECEMBER. THE COMBINATION OF SHEAR ALONG WITH WEAK
TO MODERATE INSTABILITY WILL ALLOW FOR SOME OF THE STORMS TO
BECOME STRONG TO SEVERE FROM MID-MORNING THROUGH THIS EVENING. THE
PRIMARY SEVERE THREATS WILL BE FROM DAMAGING WINDS...BUT WIND
PROFILES ALSO INDICATE THE POTENTIAL FOR A FEW TORNADIC STORMS AS
WELL. THE BEST POTENTIAL WILL BE ACRS INTERIOR SE TX AS WELL AS
PORTIONS OF SW/CNTL LA ALONG AND NORTH OF HIGHWAYS 12 AND 190. IN
ADDITION...GIVEN THE ABUNDANT MOISTURE...SOME STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL. HOWEVER...THE SYSTEM SHOULD
MOVE THROUGH QUICKLY ENOUGH TO LIMIT EXCESSIVE RAINFALL AMOUNTS
ACRS THE AREA.

RAIN CHANCES WILL DECREASE FROM WEST TO EAST DURING THE EVENING
AND OVERNIGHT HOURS AS THE MAIN ENERGY WITH THE SYSTEM MOVES AWAY
FM THE REGION. A SECONDARY COLD FRONT WILL CROSS THE REGION LATE
SUNDAY...REINFORCING THE NORTHERLY WINDS AND USHERING IN COOLER
TEMPERATURES AND DRIER AIR. DRY WEATHER IS EXPECTED THROUGH
MIDWEEK AS HIGH PRES CROSSES THE AREA. CHRISTMAS DAY LOOKS BE
DRY...WITH MORNING TEMPERATURES IN THE 30S AND AFTN HIGHS IN THE
50S. A SMALL CHANCE FOR SHOWERS RETURNS BY THURSDAY AS WEAK LOW
PRES DEVELOPS OVER THE WRN GULF.

MARINE...
STRONG SOUTHERLY FLOW WILL PERSIST TODAY AHEAD OF A COLD FRONT THAT
WILL CROSS THE REGION THIS EVENING. FOR THIS MORNING...THESE
SOUTHERLY WINDS WILL BRING WARM AND MOIST AIR WITH MID TO UPPER
60S DEWPOINTS OVER THE RELATIVELY COOLER WATERS NEAR THE COAST TO
PRODUCE PATCHY SEA FOG WITH VISIBILITIES LOWERING TO LESS THAN ONE
MILE AT TIMES. A DENSE FOG ADVISORY IS IN EFFECT FOR THIS MORNING
WHILE SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE ENTIRE
COASTAL WATERS BY THIS AFTERNOON.

IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP DURING THE DAY AS THE FRONT APPROACHES THE AREA. SOME
STORMS WILL BE STRONG...CAPABLE OF PRODUCING GUSTY WINDS AND VERY
HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST
TO EAST DURING THE EVENING WITH WINDS SHIFTING NORTHWESTERLY. A
SECONDARY COLD FRONT CROSSING THE WATERS LATE SUNDAY WILL
REINFORCE AND STRENGTHEN THE OFFSHORE FLOW SUNDAY NIGHT INTO
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  56  71  37  53  33 /  70  10  10   0   0
KBPT  52  69  35  53  33 /  40  10  10   0   0
KAEX  54  69  35  51  30 /  40  10  10   0   0
KLFT  58  72  40  53  31 / 100  20  10  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
     WEST CAMERON.

TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
     NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA
     RIVER TO INTRACOASTAL CITY LA OUT 20 NM...VERMILION BAY...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION FROM 9 PM CST THIS EVENING THROUGH
     THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...SABINE
     LAKE...WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
     TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
     TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION FROM 6 PM CST THIS EVENING THROUGH
     THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM
     INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS
     FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 21, 5:48 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CST SAT DEC 21 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
548 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK FOR SEVERE WEATHER IS POSSIBLE OVER MOST OF
SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS TODAY. THE PRIMARY
THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES
ARE ALSO POSSIBLE. THIS ACTIVITY IS EXPECTED TO ENTER SOUTHEAST
TEXAS BY MID-MORNING...CROSSING THE SABINE RIVER MIDDAY AND MOVING
FURTHER EAST ACROSS CENTRAL AND SOUTHWEST LOUISIANA DURING THE
AFTERNOON. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
MAINLY NORTH OF THE HIGHWAYS 12 AND 190.

IN ADDITION...STRONG GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY
PRIOR TO THE FRONT. SUSTAINED WIND SPEEDS OF 20 TO 25 MPH WITH
GUSTS POSSIBLY AS HIGH AS 35 MPH ARE EXPECTED MAINLY ALONG AND
SOUTH OF I-10 THROUGH LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE BE NEEDED LATER TODAY.

GMZ430-432-435-450-452-455-470-472-475-221200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
548 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE SEA FOG WILL BE POSSIBLE THIS MORNING OVER THE
NEAR SHORE WATERS...AS WELL AS THE COASTAL LAKES AND BAYS.
VISIBILITIES WILL BE LESS THAN ONE MILE AT TIMES.

STRONG SOUTHERLY WINDS WILL CONTINUE AND A SMALL CRAFT ADVISORY
IS IN EFFECT. ALSO...A COLD FRONT WILL BRING A LINE OF STORMS
ACROSS THE COASTAL WATERS...ENTERING THE WESTERN COASTAL WATERS BY
MID-MORNING...MOVING EAST DURING THE DAY AND EXITING THE EASTERN
COASTAL WATERS LATE THIS EVENING. SOME OF THESE STORMS COULD BE
STRONG...PRODUCING GUSTY WINDS AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SECONDARY COLD FRONT WILL MOVE THROUGH ON SUNDAY WITH STRONG
NORTH WINDS DEVELOPING BEHIND IT. SMALL CRAFT ADVISORY CONDITIONS
WILL AGAIN BE POSSIBLE FOR LATE SUNDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE BE NEEDED LATER TODAY.

24

In the hours before

Special weather statement, Dec 21, 11:00 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1100 AM CST SAT DEC 21 2013

TXZ180-201-259-261-211800-
HARDIN TX-NORTHERN JASPER TX-TYLER TX-SOUTHERN JASPER TX-
1100 AM CST SAT DEC 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER
COUNTIES UNTIL NOON CST...

AT 1100 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF CHESTER TO 10 MILES NORTH OF LIBERTY...MOVING NORTHEAST AT
35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
VOTAW...THICKET...COLMESNEIL...ROCKLAND...WOODVILLE AND IVANHOE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST SATURDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3050 9455 3091 9464 3104 9462 3106 9454
      3104 9445 3116 9393 3040 9407 3034 9469
      3049 9473

LANDRENEAU

The radar

The Lake Charles radar (KLCH), 141 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Tyler

When
December 21, 1:58 PM CST to 1:59 PM CST
Where
Tyler County, 3.44 mi SW of Woodville Tylerco Ar to 2.63 mi SW of Woodville Tylerco Ar
Rating
EF1
Path length
0.87 mi
Path width
25 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.742, -94.498

A fast moving tornado touched down in the Harmony community, blowing down and snapping several large hardwood trees, one of which hit a parked car.

Tornado, Tyler

When
December 21, 2:22 PM CST to 2:23 PM CST
Where
Tyler County, 1.51 mi WNW of Town Bluff to 0.99 mi N of Town Bluff
Rating
EF1
Path length
1.48 mi
Path width
25 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
30.787, -94.204

A fast moving tornado touched down near FM1746, blowing down or snapping off several trees. While it was crossing FM92, it ripped off part of the metal roof of a small rural grocery store. Eyewitnesses saw the tornado at the Corp of Engineers office across the street. The sheet metal from the roof was blown into the COE park and damaged several picnic areas, and snapped off several more trees.

Tornado, Jasper

When
December 21, 2:50 PM CST to 2:51 PM CST
Where
Jasper County, 0.64 mi ESE of Mt Union to 0.85 mi E of Mt Union
Rating
EF1
Path length
0.4 mi
Path width
25 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
30.695, -94.021

A fast moving tornado touched down in a field near Mt. Union, and ripped a well built carport/garage that was attached to a house. While part of the carport roof landed on the home, some of the metal debris was thrown for 200 yards across the field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481697, 481698, 481699.